Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Severe Central Hypothermia: An Uncommon Adverse Effect of Intrathecal Morphine
Abstract Number: T 58
Abstract Type: Case Report/Case Series
Intro: Intrathecal (IT) morphine is commonly used to control pain following cesarean delivery. Common side effects include nausea, vomiting, pruritus and more rarely, delayed respiratory depression. Another, lesser known, side effect of IT morphine is long lasting, severe, hypothermia likely due to disruption of central thermoregulatory mechanisms. Several case reports have identified such instances of hypothermia unresponsive to conventional rewarming strategies, in which patients demonstrated paradoxical symptoms of sweating and subjective feelings of excessive warmth . Possible treatments to reverse such hypothermia include sublingual lorazepam  and intravenous (IV) naloxone . We present the case of a patient who experienced profound and persistent hypothermia after administration of IT morphine. Ultimately, the patient was successfully treated with IV midazolam. To our knowledge, this is the first time an IV benzodiazepine has been used to restore normothermia in this context.
Case: A 41 year old, healthy nulliparous patient at term underwent elective primary cesarean under spinal anesthesia (bupivacaine 12 mg, fentanyl 15 mcg, morphine 150 mcg). She exhibited severe hypothermia in the postoperative period with a nadir of rectal temperature of 93.9° F two hours after the placement of the neuraxial anesthetic. The patient reported feeling warm and was diaphoretic despite physical findings of extremely cool skin. She otherwise remained hemodynamically stable with no other complaints. After ruling out common etiologies of postoperative hypothermia, we considered the possibility of hypothermia secondary to spinal morphine. Previous case-reports suggest lorazepam as an effective treatment via an unclear mechanism of action. The patient received oral lorazepam 1 mg 90 minutes after hypothermia was confirmed. Unfortunately, the SL formulation of lorazepam is unavailable at our institution, and the patient exhibited no improvement after 1 hour. Considering the bioavailablility of oral vs. SL benzodiazepines as the reason for initial treatment failure, 2 mg of IV midazolam was administered, and normothermia (97.9° F) was successfully achieved in 45 mins.
Discussion: Opioids are known to be involved in thermoregulation and the determination of a temperature set point . Morphine may also activate transient receptor potentials, which play a role in the cutaneous thermal receptor afferent pathway. Furthermore, by antagonizing glutamate, morphine may interfere with the cool skin sensation that normally triggers physiologic rewarming by shivering and brown tissue activation . Finally, due to possible enhancement of GABA activity, benzodiazepines seem to restore normal temperature regulation pathways without interfering with the analgesic effect of morphine.
1 Hess PE. Int J Obstet Anesth 2005
2 Ryan K. Can J Anaesth 2012
3 Sayyid S. Reg Anesth Pain Med 2003
4 Morrison S. F. Front Biosci 2001
5 Sessler C. Miller RD, Anesthesia, ed. 5